MAUDE Adverse Event Report: MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Model Number 3504315M
Medical Device Problem Codes Off-Label Use (1494); Material Rupture (1546); Use of Device Problem (1670)
Health Effect - Clinical Codes No Code Available (3191); Insufficient Information (4580)
Date of Event 10/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the device has not been returned for analysis, no product failure analysis can be conducted, and no determination of possible contributing factors can be made.As such, the investigation will be closed.If the complaint device is received in the future, the investigation will be reopened and conducted as appropriate.A manufacturing record evaluation (mre) was performed, and no anomalies were found related to this complaint.In addition, the mre verifies that the device was manufactured in accordance with documented specification and procedures.Reason for device explant and/or reoperation: deflation manufacturer¿s reference number: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6)-year-old hispanic female who had a 300cc mentor tissue expander placed in an unknown type of procedure experienced deflation of the device on the left side post procedure.As a result, the device was replaced with a 400cc mentor tissue expander on (b)(6) 2018.No additional information regarding the nature of this event is available.If additional information is made available in the future, then a supplemental report will be submitted.
 
Additional Manufacturer Narrative
The mentor failure analysis lab received the device for evaluation on (b)(6) 2020.The analysis has begun but is not complete at this time.When the investigation and analysis have been completed, a supplemental report will be submitted.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
The investigation of the returned device was completed by the failure analysis lab on november 19, 2020.Device evaluation summary: during the visual examination of the device, two tears (a and b) were observed.The tear a was observed in the posterior view and measured approximately 2.5 cm.Tear b was observed on the anterior aspect and measured approximately 1.3 cm.During the visual evaluation of the injection reservoir, no apparent damage or visual anomalies were observed.Leak testing was performed in the injection reservoir in accordance with mentor procedures, and no leak sites were detected.Microscopic examination in the tear b edges revealed parallel striations that are consistent with markings made by a sharp instrument perforating silicone material.The cause of the tear a could not be identified.Each device is visually inspected during manufacturing to ensure the device meets the required specifications prior to shipment.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
Upon review, mentor has determined that there medical device problem code off-label use (a2304) applies, as the device was implanted for longer than six months.Per the instructions for use, these devices are not indicated for use for longer than six months.Manufacturer¿s reference number: (b)(4).Added h6 medical device problem code a2304 per duration of implantation.
 
Additional Manufacturer Narrative
Manufacturer¿s reference number: (b)(4).An incorrect patient code (3191 ¿ no code available) was used for this event.The correct code has been added.Mentor became aware of this on july 28, 2021.H6 health effect - clinical code: e2401 "insufficient information".
 
Additional Manufacturer Narrative
The updated product investigation was completed by the failure analysis lab on (b)(6) 2021.Device evaluation summary: the product was returned to mentor for evaluation.Mentor conducted a visual inspection, microscopic examination, and shell thickness of the returned device.Visual analysis of the returned sample revealed that the tissue expander was found to have two tears (a and b) located in the anterior view.Tear a measuring 2.5 cm and tear b measuring approximately 1.3 cm.Additionally, during the visual evaluation of the injection reservoir, no apparent damage or visual anomalies were observed.Microscopic examination was performed on the edges of tear b, and parallel striations were found in an area of the tear measuring approximately 0.1 cm.Parallel striations are consistent with markings made by a sharp object perforating the device shell.The cause in the remaining area of tear b could not be identified.Microscopic examination was performed in tear a and the cause of the deflation could not be identified.Therefore, a thickness measurement was conducted on the shell at the tear, and the thickness was found to be within manufacturing specifications.Per mentor instructions for use (ifu), the tissue expander is not intended for implantation beyond six months.Therefore, this device was used in an off-label manner.As part of mentor¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
After additional review of this event by mentor's clinical safety and regulatory teams on 22-jul-2022, it has determined that the device was not used off-label.As a result, medical device problem code off-label use no longer applies.The device was implanted longer than six months, which is not in accordance with our instructions for use.Therefore h6 medical device problem code a23/use of device problem has been added.Manufacturer's reference number: (b)(4) h6 medical device problem code off-label use was replaced with a23/use of device problem.

Brand Name
MENTOR TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer (Section G)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer Contact
gabriel alfageme
3041 skyway circle north
irving, TX 75038
949789-8687
MDR Report Key9227107
Report Number1645337-2019-22421
Device Sequence Number11294061
Product Code LCJ
UDI-Device Identifier00081317002512
UDI-Public00081317002512
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K842883
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2019
Device Model Number3504315M
Device Catalogue Number3504315M
Device Lot Number6977391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/30/2019
Supplement Date Received by Manufacturer06/09/2020
11/19/2020
07/16/2021
07/28/2021
10/21/2021
07/22/2022
Initial Report FDA Received Date10/23/2019
Supplement Report FDA Received Date06/26/2020
11/20/2020
07/16/2021
08/18/2021
10/25/2021
08/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR
Patient SexFemale
Patient EthnicityHispanic